Cycloserine induced late onset psychosis and ethambutol induced peripheral neuropathy associated with MDR-TB treatment in an Indian patient- A rare case report

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Adverse reactions and toxicity inevitably accompany all treatment courses for drug-resistant TB. Our case underscores the importance of awareness regarding neuropsychiatric adverse reactions due to MDR-TB therapy and reversible nature of it. Cycloserine induced psychosis is most life threatening complication and sometimes could be fatal. A 42-year-old male on MDR-TB therapy got admitted for his persistent psychotic complaints like hallucinations, delusions and suicidal ideations, despite being treated with quetiapine/olanzapine. Eventually patient was rehabilitated, cycloserine was stopped and psychotic events regressed slowly. Other culprit drugs like ethambutol and levofloxacin causing psychosis was ruled out because there was no relapse of psychotic events despite being continued with these drugs. He also complained of tingling, numbness, swaying, pain and weakness. On examination, he had distal motor weakness in lower limbs, tandem gait positive, altered position sense, and tenderness over toes and positive Romberg’s sign with ataxia. He was diagnosed to have drug induced sensorimotor peripheral neuropathy. All these symptoms persisted after stopping cycloserine and patient continued to have neuropathy with ethambutol and ethionamide. Considering the nature of neuropathy which was mild, mixed sensorimotor and resolved completely after 2-3 weeks of stopping, it was more in favour of ethambutol. However, we could not rule out the possibility of ethionamide or (ethionamide + ethambutol) causing neuropathy or both could have accelerated the neurotoxic effects of cycloserine which remained elusive.

Original languageEnglish
Pages (from-to)FD01-FD03
JournalJournal of Clinical and Diagnostic Research
Volume9
Issue number2
DOIs
Publication statusPublished - 01-02-2015

Fingerprint

Cycloserine
Ethambutol
Ethionamide
Peripheral Nervous System Diseases
Psychotic Disorders
olanzapine
Pharmaceutical Preparations
Proprioception
Suicidal Ideation
Levofloxacin
Delusions
Hypesthesia
Hallucinations
Toes
Ataxia
Therapeutics
Gait
Toxicity
Lower Extremity
Recurrence

All Science Journal Classification (ASJC) codes

  • Clinical Biochemistry

Cite this

@article{49edf3420ebe4231aa8e2841076e1194,
title = "Cycloserine induced late onset psychosis and ethambutol induced peripheral neuropathy associated with MDR-TB treatment in an Indian patient- A rare case report",
abstract = "Adverse reactions and toxicity inevitably accompany all treatment courses for drug-resistant TB. Our case underscores the importance of awareness regarding neuropsychiatric adverse reactions due to MDR-TB therapy and reversible nature of it. Cycloserine induced psychosis is most life threatening complication and sometimes could be fatal. A 42-year-old male on MDR-TB therapy got admitted for his persistent psychotic complaints like hallucinations, delusions and suicidal ideations, despite being treated with quetiapine/olanzapine. Eventually patient was rehabilitated, cycloserine was stopped and psychotic events regressed slowly. Other culprit drugs like ethambutol and levofloxacin causing psychosis was ruled out because there was no relapse of psychotic events despite being continued with these drugs. He also complained of tingling, numbness, swaying, pain and weakness. On examination, he had distal motor weakness in lower limbs, tandem gait positive, altered position sense, and tenderness over toes and positive Romberg’s sign with ataxia. He was diagnosed to have drug induced sensorimotor peripheral neuropathy. All these symptoms persisted after stopping cycloserine and patient continued to have neuropathy with ethambutol and ethionamide. Considering the nature of neuropathy which was mild, mixed sensorimotor and resolved completely after 2-3 weeks of stopping, it was more in favour of ethambutol. However, we could not rule out the possibility of ethionamide or (ethionamide + ethambutol) causing neuropathy or both could have accelerated the neurotoxic effects of cycloserine which remained elusive.",
author = "Holla, {Sadhana N.} and {Mohan Babu Amberkar}, V. and {Rajeshkrishna Bhandary}, P. and {Meena Kumari}, K. and Manju Janardhanan",
year = "2015",
month = "2",
day = "1",
doi = "10.7860/JCDR/2015/12417.5588",
language = "English",
volume = "9",
pages = "FD01--FD03",
journal = "Journal of Clinical and Diagnostic Research",
issn = "2249-782X",
publisher = "Journal of Clinical and Diagnostic Research",
number = "2",

}

TY - JOUR

T1 - Cycloserine induced late onset psychosis and ethambutol induced peripheral neuropathy associated with MDR-TB treatment in an Indian patient- A rare case report

AU - Holla, Sadhana N.

AU - Mohan Babu Amberkar, V.

AU - Rajeshkrishna Bhandary, P.

AU - Meena Kumari, K.

AU - Janardhanan, Manju

PY - 2015/2/1

Y1 - 2015/2/1

N2 - Adverse reactions and toxicity inevitably accompany all treatment courses for drug-resistant TB. Our case underscores the importance of awareness regarding neuropsychiatric adverse reactions due to MDR-TB therapy and reversible nature of it. Cycloserine induced psychosis is most life threatening complication and sometimes could be fatal. A 42-year-old male on MDR-TB therapy got admitted for his persistent psychotic complaints like hallucinations, delusions and suicidal ideations, despite being treated with quetiapine/olanzapine. Eventually patient was rehabilitated, cycloserine was stopped and psychotic events regressed slowly. Other culprit drugs like ethambutol and levofloxacin causing psychosis was ruled out because there was no relapse of psychotic events despite being continued with these drugs. He also complained of tingling, numbness, swaying, pain and weakness. On examination, he had distal motor weakness in lower limbs, tandem gait positive, altered position sense, and tenderness over toes and positive Romberg’s sign with ataxia. He was diagnosed to have drug induced sensorimotor peripheral neuropathy. All these symptoms persisted after stopping cycloserine and patient continued to have neuropathy with ethambutol and ethionamide. Considering the nature of neuropathy which was mild, mixed sensorimotor and resolved completely after 2-3 weeks of stopping, it was more in favour of ethambutol. However, we could not rule out the possibility of ethionamide or (ethionamide + ethambutol) causing neuropathy or both could have accelerated the neurotoxic effects of cycloserine which remained elusive.

AB - Adverse reactions and toxicity inevitably accompany all treatment courses for drug-resistant TB. Our case underscores the importance of awareness regarding neuropsychiatric adverse reactions due to MDR-TB therapy and reversible nature of it. Cycloserine induced psychosis is most life threatening complication and sometimes could be fatal. A 42-year-old male on MDR-TB therapy got admitted for his persistent psychotic complaints like hallucinations, delusions and suicidal ideations, despite being treated with quetiapine/olanzapine. Eventually patient was rehabilitated, cycloserine was stopped and psychotic events regressed slowly. Other culprit drugs like ethambutol and levofloxacin causing psychosis was ruled out because there was no relapse of psychotic events despite being continued with these drugs. He also complained of tingling, numbness, swaying, pain and weakness. On examination, he had distal motor weakness in lower limbs, tandem gait positive, altered position sense, and tenderness over toes and positive Romberg’s sign with ataxia. He was diagnosed to have drug induced sensorimotor peripheral neuropathy. All these symptoms persisted after stopping cycloserine and patient continued to have neuropathy with ethambutol and ethionamide. Considering the nature of neuropathy which was mild, mixed sensorimotor and resolved completely after 2-3 weeks of stopping, it was more in favour of ethambutol. However, we could not rule out the possibility of ethionamide or (ethionamide + ethambutol) causing neuropathy or both could have accelerated the neurotoxic effects of cycloserine which remained elusive.

UR - http://www.scopus.com/inward/record.url?scp=84922249792&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84922249792&partnerID=8YFLogxK

U2 - 10.7860/JCDR/2015/12417.5588

DO - 10.7860/JCDR/2015/12417.5588

M3 - Article

AN - SCOPUS:84922249792

VL - 9

SP - FD01-FD03

JO - Journal of Clinical and Diagnostic Research

JF - Journal of Clinical and Diagnostic Research

SN - 2249-782X

IS - 2

ER -